Bob has been feeling pretty bad lately, with no appetite. He reminds me of the "early days" when he was so sick; before we had a diagnosis. He says he feels almost as if he has the flu. He's weak, fatigued, lethargic, feels yucky - in short, just miserable, most of the time. And, often it's accompanied with waves of nausea (yes, I have a pill for that!) There are days, that he can sit on the porch and enjoy the sun, and days when he doesn't feel well enough to get off the sofa.
The Myeloma, and the treatments, as well as all the other associated medications affects each "victim" differently. The cancer causes pain, the chemo to treat the cancer can cause pain, the medications to treat the pain causes side effects, and the medications to treat the side effects causes other side effects. It's like taking dominoes and standing them up, in a line, then having them topple over - each affects the other. Cancer, and all the related drugs, seem to do about the same thing to the human body.
Bob's test results, from the Dallas trip, are pretty good. There are some that are out-of-line, but nothing major. Nothing that should make him feel as badly as he's feeling. The Multiple Myeloma numbers were down, so it shouldn't be that.
Was it the after effect of the Velcade (chemo)? He hasn't had a treatment since 1/18/11, and it stays in the system two months, An online review of the side-effects of Velcade, revealed many of the symptoms that he was having - as well as many others. It has almost sent his cancer into remission, but might be taking its toll in the process.
Earlier, I had been concerned that he was depressed because of the cancer, so I had requested that he be given some type of drug for anxiety. Now, I was concerned that the Cymbalta he had been given might be causing an adverse reaction. With the doctor's direction, I was slowly getting him "weaned". An online review of this drug also revealed some of the symptoms he is experiencing. He was taking it to combat depression, and that is a side-effect!
This morning, just to ensure that there was nothing physically wrong (other than what's already wrong!), we went to see his oncologist. Even though his lab numbers still looked good, he didn't feel well. The assessment, by the good doctor, was that it was a combination of the Velcade and the Cymbalta. Just for grins, he ordered 1,500 units of fluid - which always makes a body feel better.
Will tomorrow be just as good? Will the 1,500 units of fluid give him another good day? When will they develop a drug that treats the problem, but has no side effects?